A FULL evaluation of the results of penicillin therapy in cardiovascular syphilis will require observations on treated patients over a period of many years. At present, it is possible to analyze only the early reactions to administration of penicillin.
In early syphilis1 and in neurosyphilis2 the Jarisch-Herxheimer reaction ("therapeutic shock") is a frequent immediate effect of penicillin therapy. This phenomenon is of potential importance in cardiovascular syphilis because of the theoretic possibility of the occlusion of the coronary orifices or of the rupture of an aneurysm.
Moore1a has advised that in the treatment of cardiovascular syphilis with penicillin "extreme caution should be exercised to avoid therapeutic shock within the first few days of treatment." This warning is based on 4 cases reported in the literature. Dolkhart and Schwemlein3 described 2 cases in which injection of penicillin was discontinued because of severe angina, which they attributed to
TUCKER HA, FARMER TW. PENICILLIN IN CARDIOVASCULAR SYPHILIS: Early Reactions to Administration. Arch Intern Med (Chic). 1947;80(3):322–327. doi:10.1001/archinte.1947.00220150032002
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: